I'm 65 and curious, if anyone is taking Lovenox for DVT ?
I'm now in about 3 months of my Maintenance Therapy, taking ATRA every other week.
I've been taking Lovenox for about 9 months and I still bruise easily.. The bruises are about the size of a silver dollar and are the result of slight bumping or scraping against something.
My blood counts have been normal, except after my last IV of Idarubicine, my platelets were OK, but my whites drop like a rock.
Other then the bruising, the side effects I have are slight headaches, skin peeling and swelling of my right leg.
I'm concerned, because bruising was the major symptom I had when diagnosed with APL.
I'm also concerned about the swelling of my leg. I went to the VA ER a while back and they couldn't find anymore blood clots, but found fluid build up under my knee.
I have no idea why I still have problems with swelling. (10 months ago, while in the hospital, I had DIC and DVT and my right leg, thigh, and privates swelled up very very much)
DVT, was caused by blood coagulation as a result of APL.
When you say your PLT are okay, do you mean they're within range? You know, since about three years out from my transplant I've had pretty low PLT, as low as the mid-70s. Each time the docs have told me they wouldn't have any trouble doing surgery with my PLT counts so I doubt your bruising is a direct result of your AML. It certainly shouldn't be tied to your WBC.
My guess is there might be something thinning your skin, like maybe a steroid or such. If not that, I don't know. I just think there's a greater chance it's related to meds than AML. I can't say anything specific about Lovenox. Sometimes the side-effects of these meds is worse than the disease at the moment.
But the important thing is to see your onc and let him/her know what's up. It might be something very simple or it might be something to look into. Either way, the doc's your best bet to put your mind at ease.
Is Lovenox a blood thinner? If so maybe that is the cause of your bruising. Or do you think you just notice the bruises more now since your diagnosis? I sure do and I've been in remission from APL almost 8 years. Just this past weekend I had 7 bruises suddenly appear. I went for blood work on Monday to make sure everything was okay and it is. My INR was perfect (my dr watches that closer than the platelet count). I still wonder about all these bruises and I plan on asking at my next 6 month check up with my hem/onc in 2 weeks.
Or do you think you just notice the bruises more now since your diagnosis? I sure do
Me. too. I actually am at the point where I miss them and don't worry now but for a long time any little skin mark sent me into a momentary panic.
Don't forget we get a lot of bruises just bumping into thing. Since childhood I've never been able to explain half of mine. Maybe I should pay better attention but I don't.
What is INR?
I think I should have said INR PT or PT-INR but I always just think of INR. It's a measure of coagulation. Normal is around 1 (I think something like 0.8 to 1.2) whereras someone on blood thinners might be a 2 or 3. I also understand that someone lower, like a 0.5, might have a high chance of blood clots. When I relapsed in 2004, it was only the INR that was really out of whack on my blood test. My WBC was a little low (I presented with very low WBC on initial diagnosis as well) but not enough to be all that concerning. My platelets were in the normal range. The little poke from the blood test that I had had when I suspected something wasn't right took almost an hour for the bleeding to stop.
I think I should have said INR PT or PT-INR but I always just think of INR.
Not that I would have known one way or the other. Thanks for the explanation. I don't think anyone ever mentioned my clotting factor (or whatever they'd call it).
Weird how many things some docs focus on that never crossed my radar screen.
Congratulations on 8 years. You've experienced the ultimate success.
I wonder what’s causing your bruises? Do you take daily aspirin? I don't know if they can actually cause bruising, but they are blood thinners.
I think low platelets can cause bruising? (yours were probably OK from your blood work). Because mine were very low when I was first diagnosed. I was bleeding from a shaving cut, had nose bleeds, 2 black eyes, and bruises all over, the day I was admitted.
I read up on Lovenox and found it is a "Low Molecular Weight" form of Heparin, which is a blood thinner, used to prevent not eliminate, blood clots. So, it's probably causing the bruises, but I'll have my blood work done soon and ask my ONC to be sure. I don't take anything for granted anymore.
I also did some research on DVT and found that a certain percentage of DVT patients have symptoms of Postthrombotic Syndrome within 2 years after DVT. PTS, is when the body tries to heal from blocked veins, these veins are supplemented with collateral veins that take over the job of returning blood to the main vein in the thigh. But, in some patients these collateral veins can not do the job well enough, so blood backs up and swelling occurs.(the VA found fluid under my knee)
I suppose there are those who think I'm over reacting. But I've experienced this unforgiving disease to the max. My sister told me something after I became better and got out of the hospital. She said remember this "If your body is trying to tell you something, do something about it" I think most L patients and survivors feel this in some way. This disease may not give us many second chances.
I Wish You Well
Hi Wm Robert,
Yes unfortunately there will always be some who think we are over reacting -- those that haven't experienced the disease will generally not understand our anxieties about it which is normal I suppose. You don't hear about too many relapses with APL, thank goodness. I was one though who did after 26 months in remission. It has been 8 years since I relapsed. Just remember that even if you do unfortunately relapse, there are good chances of still beating the disease. Best wishes to you.